A continuation method for motion-planning problems
ESAIM: Control, Optimisation and Calculus of Variations, Volume 12 (2006) no. 1, p. 139-168

We apply the well-known homotopy continuation method to address the motion planning problem (MPP) for smooth driftless control-affine systems. The homotopy continuation method is a Newton-type procedure to effectively determine functions only defined implicitly. That approach requires first to characterize the singularities of a surjective map and next to prove global existence for the solution of an ordinary differential equation, the Wazewski equation. In the context of the MPP, the aforementioned singularities are the abnormal extremals associated to the dynamics of the control system and the Wazewski equation is an o.d.e. on the control space called the Path Lifting Equation (PLE). We first show elementary facts relative to the maximal solution of the PLE such as local existence and uniqueness. Then we prove two general results, a finite-dimensional reduction for the PLE on compact time intervals and a regularity preserving theorem. In a second part, if the Strong Bracket Generating Condition holds, we show, for several control spaces, the global existence of the solution of the PLE, extending a previous result of H.J. Sussmann.

DOI : https://doi.org/10.1051/cocv:2005035
Classification:  93B05,  93B29,  53C17,  34A12,  58C15
Keywords: homotopy continuation method, path following, Wazewski equation, sub-riemannian geometry, nonholonomic control systems, motion planning problem
@article{COCV_2006__12_1_139_0,
     author = {Chitour, Yacine},
     title = {A continuation method for motion-planning problems},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {12},
     number = {1},
     year = {2006},
     pages = {139-168},
     doi = {10.1051/cocv:2005035},
     zbl = {1105.93030},
     mrnumber = {2192072},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2006__12_1_139_0}
}
Chitour, Yacine. A continuation method for motion-planning problems. ESAIM: Control, Optimisation and Calculus of Variations, Volume 12 (2006) no. 1, pp. 139-168. doi : 10.1051/cocv:2005035. http://www.numdam.org/item/COCV_2006__12_1_139_0/

[1] R.A. Adams, Sobolev Spaces. Academic Press, New York (1975). | MR 450957 | Zbl 0314.46030

[2] E.L. Allgower and K. Georg, Continuation and Path Following. Acta Numerica (1992). | MR 1224680 | Zbl 0792.65034

[3] J.M. Bismuth, Large Deviations and the Malliavin Calculus. Birkhäuser (1984). | MR 755001 | Zbl 0537.35003

[4] L. Cesari, Functional analysis and Galerkin's method. Mich. Math. J. 11 (1964) 385-418. | Zbl 0192.23702

[5] A. Chelouah and Y. Chitour, On the controllability and trajectories generation of rolling surfaces. Forum Math. 15 (2003) 727-758. | Zbl 1044.93015

[6] Y. Chitour, Applied and theoretical aspects of the controllability of nonholonomic systems. Ph.D. thesis, Rutgers University (1996).

[7] Y. Chitour, Path planning on compact Lie groups using a continuation method. Syst. Control Lett. 47 (2002) 383-391. | Zbl 1106.93320

[8] Y. Chitour and H.J. Sussmann, Line-integral estimates and motion planning using a continuation method. Essays on Math. Robotics, J. Baillieul, S.S. Sastry and H.J. Sussmann Eds., IMA. Math. Appl. 104 (1998) 91-125. | Zbl 0946.70003

[9] S.N. Chow and J.K. Hale, Methods of Bifurcation Theory. Springer, New York 251 (1982). | MR 660633 | Zbl 0487.47039

[10] A. Divelbiss and J.T. Wen, A Path Space Approach to Nonholonomic Motion Planning in the Presence of Obstacles. IEEE Trans. Robotics Automation 13 (1997) 443-451.

[11] Ge Zhong, Horizontal Path Spaces and Carnot-Carathéodory Metrics. Pacific J. Math. 161 (1993) 255-286. | Zbl 0797.49033

[12] K.A. Grasse and H.J. Sussmann, Global controllability by nice controls, Nonlinear controllability and optimal control. Dekker, NY. Mono. Text. Pure Appl. Math. 133 (1990) 33-79. | Zbl 0703.93014

[13] J.K. Hale, Applications of alternative problems. Lectures notes, Brown University (1971).

[14] M.W. Hirsch, Differential Topology. Springer, New York (1976). | MR 448362 | Zbl 0356.57001

[15] V. Jurdjevic, Geometric control theory. Cambridge Studies in Adv. Math., Cam. Univ. Press (1997). | MR 1425878 | Zbl 0940.93005

[16] G. Lafferriere, and H.J. Sussmann, Motion planning for controllable systems without drift, in Proc. Int. Conf. Robot. Auto. Sacramento, CA (1991) 1148-1153.

[17] E.B. Lee and L. Markus, Foundations of Optimal Control Theory. Wiley, New York (1967). | MR 220537 | Zbl 0159.13201

[18] J. Leray and J. Schauder, Topologie et équations fonctionelles. Ann. Sci. Ecole Norm. Sup. 51 (1934) 45-78. | JFM 60.0322.02 | Numdam

[19] T.Y. Li, Numerical solution of multivariate polynomial systems by homotopy continuation methods. Acta Numerica (1997) 399-436. | Zbl 0886.65054

[20] W. Liu, An approximation algorithm for nonholonomic systems. SIAM J. Control Optim. 35 (1997) 1328-1365. | Zbl 0887.34063

[21] W. Liu and H.J. Sussmann, Shortest paths for sub-Riemannian metrics on rank 2 distributions. Memoirs of the AMS, #564 118 (1995). | MR 1303093 | Zbl 0843.53038

[22] P. Martin, Contribution à l'étude des systèmes différentiellement plats. Ph.D. thesis, École des Mines de Paris, Paris, France (1992).

[23] R. Montgomery, Abnormal Optimal Controls and Open Problems in Nonholonomic Steering. J. Dyn. Cont. Sys. 1 Plenum Pub. Corp. (1995) 49-90. | Zbl 0941.53021

[24] R.M. Murray and S.S. Sastry, Steering nonholonomic systems using sinusoids, in Proc. IEEE Conference on Decision and Control (1990).

[25] Cz. Olech, On the Wazewski equation, in Proc. of the conference, Topological methods in Differential Equations and Dynamical systems, Krakow (1996). Univ. Iagel. Acta Math. 36 (1998) 55-64. | Zbl 1002.58007

[26] P. Pansu, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un. Ann. Math. 129 (1989) 1-60. | Zbl 0678.53042

[27] S.L. Richter and R.A. Decarlo, Continuation methods: Theory and Application. IEEE Trans. Circuits Syst. 30 (1983). | MR 713902

[28] E.D. Sontag, Mathematical Control Theory. Texts Appl. Math. 6, Springer-Verlag, New York, 2nd edition (1998). | MR 1640001 | Zbl 0945.93001

[29] P. Souères and J.P. Laumond, Shortest paths synthesis for a car-like robot. IEEE Trans. Aut. Cont. 41 (1996) 672-688. | Zbl 0864.93076

[30] R. Strichartz, Sub-Riemannian Geometry. J. Diff. Geom. 24 (1983) 221-263. | Zbl 0609.53021

[31] H.J. Sussmann, A Continuation Method for Nonholonomic Path-finding Problems, in Proceedings of the 32nd IEEE CDC, San Antonio, TX (Dec. 1993).

[32] H.J. Sussmann, New Differential Geometric Methods in Nonholonomic Path Finding, in Systems, Models, and Feedback, A. Isidori and T.J. Tarn Eds. Birkhäuser, Boston (1992). | MR 1169956 | Zbl 0777.93014

[33] T. Wazewski, Sur l'évaluation du domaine d'existence des fonctions implicites réelles ou complexes. Ann. Soc. Polon. Math. 20 (1947). | Zbl 0032.05601